Welcome back!

Experiences with Pegasys for ET

Does anyone have experience of Pegasys long term side effects? I know everyone reacts differently but would love to compare notes.

1 Like

Hi @JennyMary I am sorry I do not but I hope someone can help.
How are you doing and feeling?
Look after yourself,

Hi Erica, possibly some improvement with low dose diazepam. My son said its common to ask the same question again on a forum in case it was missed first time so I thought I would give it a go!

Best wishes,

Jenny

2 Likes

Hi @JennyMary. Hope you are keeping well? I hope somebody can help with your question.

1 Like

By Pegasys do you mean Interferon Alpha?I think that Pegasys is the name of the drug and has a trademark behind it but it’s made by Roche.If so I have to inject this stuff into my stomach once a week.I haven’t noticed any side effects.I have a rare skin lymphoma called Mycosis Fungoides and it has reduced some of the lessions from what they call plaque stage to patch stage so has had some benefit but nothing like making it go!In fact it’s slowly progressing back to where it was before I had radiation but obviously I can’t say if the Interferon is slowing it down or if it’s the rate it would have moved at under its own steam?

2 Likes

Hi Kevan,

Thank you for your reply. Yes I did mean Interferon Alpha but I was being treated for essential thrombocythaemia which is a blood cancer. My side effects were pretty horrible and although I was taken off the injections (apparently 20-30% of people cannot tolerate the side effects) the constant headaches are persisting 8 weeks later. I was hoping to hear from someone who had experienced this to see if they would ever get better. You are obviously having the most awful time and I am deeply sympathetic. Our experiences are very different, yours much worse than mine, and I do hope they can find something which will improve things for you. Very best wishes.

2 Likes

I looked up ET and it’s,as you say,a kind of blood cancer and I think that I’d heard of it before.Interferon Alpha is used to inhibit lots of cancers including fairly common ones like melanoma.Ask your doctor but I think that you can take other drugs to balance out the side effects of Interferon.I was on a drug called Bexarotone,trade name Targretin, which is only use to treat the various Cutaneous T Cell Lymphomas, Mycosis Fungoides being the most common, and took other drugs to balance it out but as it didn’t work I was moved onto Interferon.I don’t take anything else with the Interferon and as best I can tell it has no side effects well nothing external I can see and nothing psychological.There’s Interferon Beta and Gamma too and Gamma is sometimes used against cancer but Beta is, from my reading,used against things like MS and motor neuron disease.Good :crossed_fingers: luck!

2 Likes

We’re all so different! I have been on hydroxycarbamide for 11 years with no side effects at all but I know some people struggle. It was only when that started to lose effectiveness that I was given interferon which I couldn’t handle while you had no problem with it. There’s been no suggestion of trying it again even with something to mitigate side effects and I’m relieved although they can’t decide what to with me next. Just enjoying every day when I feel better and trying not to think of future!

Best wishes, Jenny

2 Likes

Yes @JennyMary what a brilliant philosophy to keep it in the day and enjoying every day when you feel better, good for you.

1 Like

Like you say we’re all different!One reason that I had no problems with it might be it doesn’t work!

2 Likes

:cry: so sorry to hear. Very best of luck for the future.

2 Likes

Hi JennyMary,
I’ve been on Pegasys for coming up to 4 years now, for treatment for ET. The biggest side effect I have had has been cold like sniffles for the few hours following the injection, and tiredness, but that could be the ET itself.
I’ve been on injections every 3 weeks for the last two years but have just had that increased to fortnightly following todays telephone consultation.
Good Luck with your treatment, keep smiling and enjoy life as much as you can.

2 Likes

Hi @Jimbo165 welcome to our forum and thanks for sharing your experiences of taking Pegasys.
I love your philosophy for keep smiling and enjoy life as much as you can or in the words of Rod Stewart 'Love the life you live and live the life you love, written before Covid !!.
I look forward to hearing more about you.

1 Like

Hi Jimbo,

Thanks for getting back to me - I could have handled the sniffles I’m sure but my body reacted completely differently and its only now, 2 months after stopping injections that I feel like myself again. Obviously not for me!

Have been on hydroxycarbamide for 11 years with no problems whatsoever but its not so effective any more so goodness knows what they’ll try next.

Very best wishes to you and good luck,

JennyMary

2 Likes

Hi @JennyMary me again, it must be scary, uncertain times for you, please let us know how you get on. Look after yourself.

Hi @Jimbo165. Keep us updated on how you are doing following the changes. Take care

1 Like

Hi @JennyMary. What options have they given you?

1 Like

Dear Erica and Nicola,

Thank you for the messages asking after me. I’ll just explain where I’m up to. I have been back on hydroxycarbamide since 11 November and gradually the side effects of the Pegasys have gone, the headaches only in the last week or so. I’m enjoying being me again so much, full of energy and plans but I know that the hydroxycarbamide which has worked so well for 11 years is losing its effectiveness and is only keeping my platelet levels down to 600. They can’t increase the dose because my white blood cell count will go down. I have a blood test every fortnight and am fearful in case they find the platelet level is too high and try to put me on to something else. The other drug is Anagrelide which I have tried small doses of before but couldn’t tolerate. If the platelet level goes too high, I risk a thrombosis but I have thought very carefully and would rather take the risk of that than have another nightmare with a horrible drug. I’m sure they will try and persuade me to have it but I’m not going to. I have a very healthy life style and diet and am doing all I can to keep well. I’ve tried to work out from the internet the likelihood of a thrombosis which of course will increase with age (I’m 73). Its very complicated and if either of you can put it in simple terms, I would be grateful. In fact, I feel liberated since I made the decision to not start a new drug and am prepared, whatever the risk, to refuse it.

Sorry for long response but wanted to set out everything clearly. I would be very grateful for your thoughts and any information you can glean.

Best wishes to you both,

JennyMary

1 Like

Hi @JennyMary. I think there comes a time when you have to weigh things up and do what’s best for your body. You seem to be very aware of what works for you and have taken all of the information on board from your team.
Unfortunately I can’t put it in simple terms for you but I’m wondering if the support line might be able to help?
When is your next appointment? Do you have a supportive team who listen to your concerns?

1 Like

Hi @JennyMary

Never fear a long reply or post… it’s what the forum is designed for… sharing thoughts, fears, concerns, situations and thanks for sharing yours

So intriguing reading your situation as well as I find myself in almost the opposite situation. I was diagnosed with Polycythaemia vera (PV) in aug 2020 and was on just aspirin and venesections til Jun 21 when I went on to pegsys interferon alpha. Part of me was excited to be on something other turned my cancer into reality. So far I’ve not felt any side effects of it at all… Had headaches and yes the itching is crazy at times . But I then had a heart attack and though signs show it’s not connected a new haemotologist thought it may be time or best to move onto hydroxrea and then asked what my family planning situation was and maybe think about freezing sperm… I was proper shocked and scared by all this and dreading my haemo appointment yesterday that yet again a reminder that Im not in control of my life and it’s rests in others.

The thing that was mentioned yesterday that stayed poignant is that he said… Sometimes with blood cancer you can ask 11 specialists their opinion and often you will get 11 different answers which is why contributing and discussing your concerns,fears and questions whether it be spoken or written down is so important. It can sometimes sway the outcome for a better result for you that puts you more at ease.

2 Likes